Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Dementia link to commonly used medicines

  • Comment

Regular use of medicines with an anticholinergic effect have been linked to an increased risk of dementia.

A US study has found that drugs for common conditions including insomnia and hay fever, which have an anticholinergic effect, are associated with the increased risk.

Researchers used medical and pharmacy records to calculate cumulative anticholinergic exposure from both prescribed and over-the-counter medicines. The increased risk was identified in people who took the drugs regularly and for three years or more. 

The investigation looked at 3,434 people aged over 65 and over, for a period of seven or more years. During those time 797 of participants in the study developed dementia, of these 80% developed Alzheimer’s disease.

The most common anticholinergic drugs used were tricyclic antidepressants, first-generation antihistamines and bladder antimuscarinics used to treat urinary incontinence.

“It is still unclear…whether the effects seen are a result of long-term use or several episodes of short-term use”

Dr Doug Brown

Dr Doug Brown, director of research and development at the Alzheimer’s Society said: “There have been concerns that regular use by older people of certain medications with anticholinergic effects, such as sleep aids and hayfever treatments, can increase the risk of dementia in certain circumstances, which this study supports. However, it is still unclear whether this is the case and if so, whether the effects seen are a result of long-term use or several episodes of short-term use.

“More robust research is needed to understand what the potential dangers are, and if some drugs are more likely to have this effect than others.”

The researchers called for better awareness among health professionals about the potential risks associated with this group of medicines.

The study was published in JAMA Internal Medicine.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs